SEARCH

SEARCH BY CITATION

Abstract

Background

Dermatologic toxicities (DT) to targeted cancer therapy may present as inflammatory dermatoses, keratoses, and as benign and malignant squamous proliferations.

Methods

Published reports of DT with cancer therapy with epidermal growth factor receptor (EGFR), tyrosine kinase (TK), MEK, PI3K, AKT, and BRAF inhibitors were reviewed.

Results

DT associated with targeted cancer therapy demonstrated similar reactions and may be grouped as (i) DT as cutaneous inflammation, and (ii) DT as cutaneous epithelial proliferation. EGFR inhibitor, cetuximab, and MEK inhibitors, selumetinib and trametinib, demonstrated papulopustular rash with a suppurative folliculitis in 83%, 93%, and 80% of the patients on therapy, respectively. Common DT with EGFR inhibitors erlotinib and tyrosine kinase inhibitor sorafenib were hand–foot skin reactions in 30–60% of patients on therapy. PI3K inhibitor BKM-120 and AKT inhibitor MK2206 produced maculopapular eruptions seen as dermal hypersensitivity reaction on the skin biopsy. RAF inhibitors vemurafenib and sorafenib were associated with a variety of cutaneous epithelial proliferations (keratosis pilaris, seborrheic keratosis, verruca vulgaris, actinic keratosis, keratoacanthoma, and squamous cell carcinoma.

Conclusion

Various anticancer agents may target similar cellular compounds and/or cell signaling pathways thus share similar clinical and histologic features of DT. The knowledge of the overlap of DT with different types of targeted cancer therapy will assist in evaluation of cutaneous reactions.